Idaho, 2020

Flooding and Heavy Rain in Idaho, May 20 to 22, 2020

May 20 to 22, 2020 · NWS OTX · 3 events in 1 county or zone

On May 20th, a cool and showery pattern began in the northern Idaho Panhandle. Two upper low pressure systems dropped down into the region out of the northwest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

On May 20th, a cool and showery pattern began in the northern Idaho Panhandle. Two upper low pressure systems dropped down into the region out of the northwest. These brought rain, with some brief heavy rain, from May 20th through May 22nd. Many creeks in northern Idaho, such as Bonner County, were at dangerous levels this May due to heavy rain and significant spring snow melt. On May 20th, numerous rain gauges measured 24 hour total rainfall of 1 to 1.5. There was measurable rain the following day, but lower totals with an average 0.5 to 1.0. However, in addition to considerable spring snow melt at the same time, this rainfall contributed to rising creeks and rivers, some of which were threatening to property and crops.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 19, 8:26 PM PST, 3 hours 34 minutes earlier.

Area forecast discussion, May 19, 8:26 PM PST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
926 PM PDT Tue May 19 2020

.SYNOPSIS...
North Idaho and the eastern third of Washington will experience a
prolonged period of moderate to locally heavy rain tonight,
Wednesday, and Wednesday night. Many areas will receive more than
an inch of rain with a few spots over the Palouse and southern
Idaho Panhandle getting up to 2 inches. Creeks and streams are
expected to rise sharply Wednesday and Thursday. The threat of
heavy rain will move out of the Inland Northwest Thursday. The
weather over the weekend will improve with temperatures warming
closer to average.

&&

.DISCUSSION...
Rest of tonight...Scattered shower and isolated thunderstorm
activity over the Cascades and the deep basin has tapered off and
things will probably remain generally quiet over these western
zones for the rest of the night. Meanwhile over the eastern half
of the forecast area front of showers has enveloped the area from
the northeast and represents the vanguard of the sloppy return
flow around the Great Basin/Central Idaho upper level low which
will cause a general increase in showers and eventually stratiform
rain across all of the Idaho Panhandle zones and much of far
eastern Washington for the next 24 to 36 hours...with the
consequent areal flooding threat especially across the
southeastern zones. Expect a general deterioration into a wet
Wednesday for the rest of the night over the east. /Fugazzi

&&

.AVIATION...
06Z TAFS: A moist air mass will prevail over the region for the
next 24 hours. The organization of low pressure this evening and
through the night will produce a band of prolonged moderate to
heavy rain over the Idaho Panhandle and southeast Washington. Look
for lowering ceilings through the night and into the early
morning hours for KGEG, KSFF, KCOE, KPUW, and KLWS with MVFR/IFR
ceilings and possible IFR vis in RA and BR through 00Z especially
at the KPUW and KLWS TAF sites. Some marginal improvement is
possible after 00Z at the KGEG/KSFF and KCOE TAF sites as the
deformation rain band shifts to the east. The KMWH and KEAT TAF
sites will be under the far western fringe of this system...and
benefit from westerly downslope flow off the Cascades for mainly
VFR conditions but with gusty west winds through tonight and
Wednesday. /MJF

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        49  58  43  57  38  55 /  60 100  50  30  20  50
Coeur d'Alene  50  56  44  53  39  53 /  70 100  70  40  20  60
Pullman        47  54  44  54  37  53 /  90 100  60  40  20  50
Lewiston       52  58  48  60  43  60 / 100 100  50  40  30  40
Colville       51  64  46  58  40  57 /  30 100  40  50  40  70
Sandpoint      50  57  46  53  41  51 /  90 100  90  70  30  80
Kellogg        49  56  43  52  39  50 / 100 100  90  80  40  80
Moses Lake     53  74  48  65  41  66 /  20  30   0  10   0  10
Wenatchee      53  74  49  64  43  63 /  10   0  10  20  20  10
Omak           50  77  46  64  43  63 /  10  10  10  30  30  40

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flood Watch through late Wednesday night for Central Panhandle
     Mountains-Coeur d'Alene Area-Idaho Palouse-Lewis and
     Southern Nez Perce Counties-Lewiston Area.

WA...Flood Watch through late Wednesday night for Lower Garfield and
     Asotin Counties-Northeast Blue Mountains-Washington
     Palouse.

&&
Hazardous weather outlook, May 19, 1:09 PM PST, 10 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
209 PM PDT Tue May 19 2020

IDZ001-WAZ034>037-041-042-044-201400-
Northern Panhandle-Moses Lake Area-Upper Columbia Basin-
Spokane Area-Northeast Mountains-Wenatchee Area-
East Slopes Northern Cascades-Waterville Plateau-
209 PM PDT Tue May 19 2020

This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington and Northeast Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

No hazardous weather is expected at this time.

IDZ002>004-026-027-WAZ031>033-038-043-201400-
Coeur d'Alene Area-Idaho Palouse-Central Panhandle Mountains-
Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Washington Palouse-Okanogan Highlands-Okanogan Valley-
209 PM PDT Tue May 19 2020

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington and Southeast
Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Snowmelt across north central Washington; and moderate to heavy
rain for southeast Washington, the central and southern Idaho
Panhandle will occur. Various flood products have been issued for
these areas.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Rivers will remain near or above bankfull through the week.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Bonner

When
May 20, 12:00 AM PST to 11:59 PM PST
Where
Bonner County, 0.46 mi E of Sandpoint Arpt
Reported by
Mesonet
Coordinates
48.299, -116.560

A Mesonet rain gauge in Sandpoint recorded a 24 hour total 0.93 rain on May 20th.

Flood, Bonner

When
May 20, 12:00 AM PST to May 22, 12:00 PM PST
Where
Bonner County, 0.19 mi NNE of Trestle Creek to 0.21 mi NNW of Trestle Creek
Cause
Heavy Rain / Snow Melt
Reported by
Social Media
Coordinates
48.282, -116.348

Sandpoint Community Resource Center relayed that help was needed at Bonner Homeless Transition's Housing due to flooding Trestle Creek. The fire department was on site and volunteers helped fill sand bags. There were no reports of flooding damage or injuries.

Flood, Bonner

When
May 22, 8:00 AM PST to 11:00 PM PST
Where
Bonner County, 5.26 mi ESE of Elmira to 5.13 mi ESE of Elmira
Cause
Heavy Rain / Snow Melt
Property damage
$10,000
Reported by
Park/Forest Service
Coordinates
48.459, -116.340

U.S. Forest Service reported a partial road closure on Forest Service Road 280 near Grouse Creek. This was due to Grouse Creek flooding and flood damage caused by spring snow melt and heavy rain. There were no known injuries or damage to buildings.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2020Every state in 2020This day in weather historyWarnings in Idaho, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897266, 897676, 897677.